Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A class of exceptional polynomials

Authors: Stephen D. Cohen and Rex W. Matthews
Journal: Trans. Amer. Math. Soc. 345 (1994), 897-909
MSC: Primary 11T06
MathSciNet review: 1272675
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a class of indecomposable polynomials of non prime-power degree over the finite field of two elements which are permutation polynomials on infinitely many finite extensions of the field. The associated geometric monodromy groups are the simple groups $ PS{L_2}({2^k})$, where $ k \geq 3$ and odd. (The first member of this class was previously found by P. Müller [17]. This realises one of only two possibilities for such a class which remain following deep work of Fried, Guralnick and Saxl [7]. The other is associated with $ PS{L_2}({3^k})$, $ k \geq 3$ , and odd in fields of characteristic 3.

References [Enhancements On Off] (What's this?)

  • [1] J. V. Brawley, L. Carlitz and J. Levine, Scalar polynomial functions on the $ n \times n$ matrices over a finite field, Linear Algebra Appl. 10 (1975), 199-217. MR 0376625 (51:12800)
  • [2] L. Carlitz, On factorable polynomials in several indeterminates, Duke Math. J. 2 (1936), 660-670. MR 1545956
  • [3] S. D. Cohen, The distribution of polynomials over finite fields, Acta Arith. 17 (1970), 255-271. MR 0277501 (43:3234)
  • [4] -, Exceptional polynomials and the reducibility of substitution polynomials, Enseign. Math. 36 (1990), 53-65. MR 1071414 (91j:11106)
  • [5] -, Proof of a conjecture of Chowla and Zassenhaus on permutation polynomials, Canad. Math. Bull. 33 (1990), 230-234. MR 1060378 (91g:11146)
  • [6] -, Permutation polynomials and primitive permutation groups, Arch. Math. (Basel) 57 (1991), 417-423. MR 1129514 (92j:11145)
  • [7] M. D. Fried, R. Guralnick and J. Saxl, Schur covers and Carlitz's conjecture, Israel J. Math. 82 (1993), 157-225. MR 1239049 (94j:12007)
  • [8] M. Henderson and R. Matthews, Permutation properties of Chebyshev polynomials of the second kind over a finite field, Finite Fields and Their Applications (to appear). MR 1334629 (96b:11155)
  • [9] N. S. James and R. Lidl, Permutation polynomials on matrices, Linear Algebra Appl. 6 (1987), 181-190. MR 910993 (89e:11077)
  • [10] R. Lidl and R. Matthews, GALOIS: A microcomputer algebra package, Congr. Numer. 66 (1988), 145-156. MR 992897 (90a:12003)
  • [11] R. Lidl and G. L. Mullen, When does a polynomial over a finite field permute the elements of the field?, Amer. Math. Monthly 95 (1988), 243-246. MR 1541277
  • [12] R. Lidl, G. L. Mullen and G. Turnwald, Dickson polynomials, Pitman Monographs and Surveys in Pure and Appl. Math., 65, Longman Scientific and Technical, Essex, England, 1993. MR 1237403 (94i:11097)
  • [13] R. Lidl and H. Niederreiter, Finite fields, Encyclopedia Math. Appl., 20, Addison-Wesley, Reading, MA, 1983, now distributed by Cambridge University Press. MR 1429394 (97i:11115)
  • [14] R. W. Matthews, Permutation polynomials in one and several variables, PhD. Thesis, Univ. of Tasmania, Hobart, 1982.
  • [15] W. H. Mills, The degrees of the factors of certain polynomials over finite fields, Proc. Amer. Math. Soc. 25 (1970), 860-863. MR 0263783 (41:8383)
  • [16] G. L. Mullen, Permutation polynomials over finite fields, Finite Fields, Coding Theory and Advances in Communications and Computing, (G.L. Mullen and P.J. Shiue, eds.), Lecture Notes in Pure and Appl. Math., 141, Marcel Dekker, 1993, pp. 131-151. MR 1199828 (94d:11097)
  • [17] P. Müller, New examples of exceptional polynomials Finite Fields: Theory, Applications and Algorithms, (G. L. Mullen and P. J. Shiue, eds.), Contemp. Math., vol. 168, Amer. Math. Soc., Providence, RI, 1994, pp. 245-249. MR 1291433 (95h:11136)
  • [18] T. Tsuzuku, Finite groups and finite geometries, Cambridge Univ. Press, Cambridge, 1982. MR 645725 (83b:20001)
  • [19] D. Wan, A p-adic lifting lemma and its applications to permutation polynomials, Finite Fields, Coding Theory and Advances in Communications and Computing, (G. L. Mullen and P. J. Shiue, eds.), Lecture Notes in Pure and Appl. Math., 141, Marcel Dekker, 1993, pp. 209-216. MR 1199834 (93m:11129)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11T06

Retrieve articles in all journals with MSC: 11T06

Additional Information

Keywords: Exceptional polynomials, permutation polynomials, finite fields
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society